Maryland, 2004Flash Flooding and Hail in Maryland, July 7, 2004
July 7, 2004 · NWS LWX · 8 events in 5 counties and zones
Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Northeast Maryland produced strong winds that downed trees and power lines, penny size hail, and flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Northeast Maryland produced strong winds that downed trees and power lines, penny size hail, and flooding. Two to four inches of rain fell in Northeast Maryland with local amounts up to six inches. Dozens of water rescues were performed throughout the county, several motorists were trapped/stranded in stalled cars. A cyclist was rescued from a fence after he emerged his bike in the fast moving, deep watersIn the City of Baltimore, stores and businesses along the Jones Falls closed early to allow clients, shoppers and employees to get out before the waters started to rise. A portion of the historic Meadow Mill building in the Woodberry neighborhood was flooded, and nearly 30 cars in the parking lot were almost submerged. The Mount Washington neighborhood also witnessed some impressive flooding. The Meadow Hill Athletic Club reported a loss of 500,000 dollars in exercise equipment. A newly opened men clothing store reported damages around 400,000 dollars. In Southern Baltimore County, a mechanic in Catonsville barely escaped injury when the roof of his Auto repair shop collapsed due to the weight of the water.In north Anne Arundel County, lightning struck the historical Linthicum Heights United Methodist Church in Linthicum. Fire and water damaged a hand painted fresco on the ceiling of the church. Pieces of the building dated back to the 19th-century. Several other minor house fires were reported and attributed to lightning according to fire and rescue personnel, but no other major damage or injuries were cited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 7 2004
.SHORT TERM...TONIGHT-THU...
TSTMS FORMING ALONG THE CLD/CLR DIFFERENTIAL HTG BNDRY. WROTE ABT THE
MET PARAMETERS THAT WL CONTRIBUTE TO TSTM DVLPMNT IN MY MRNG DSCN.
SVR TSTM WTCH OUT E OF THE MTNS UNTIL 6 PM. XPCT TO SEE CLRG BY
MDNGT...AND HV CUT DOWN SIGNIFICANTLY ON THE CLD CVR IN GRIDS
OVRNGT.
THINK WE HV ONE MORE DAY OF PSBL TSTMS ON THU B4 THINGS BECOME
WARMER AND DRIER. CD FNT JUST ABT OUT OF CWA BY 00Z FRI.
GOTTA GO...
WOODY
&&
LONG TERM (THU NIGHT-WED)
UPPER LOW DEPARTS NORTHEASTERN STATES/SERN CANADA THU NIGHT AND
STRONG RIDGE BUILDS IN. WX TURNS HOT AND HUMID AS RESULT WITH TEMPS
AROUND 90 AND DEWPOINTS NEAR 70F. MCS ACTIVITY COULD ROLL THRU SRN
NY/NRN PA DURING THE WEEKEND OVER TOP OF RIDGE. ISOLD -TSRA ACTIVITY
POSSIBLE SUN-MON MAINLY OVER THE HIR TERRAIN DUE TO DIFFERENTIAL
HEATING. A WEAK COLD FRONT WILL TRY TO PENETRATE THE AREA PERHAPS ON
WED TO BRING SOME RELIEF TO THE HEAT AND HUMIDITY.
ROSA
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WTCH TIL 22Z.
MD...SVR TSTM WTCH MD003-005-009-013-017-021-025-027-031-033-037.
VA...SVR TSTM WTCH VAZ041-042-050>054.
WV...NONE.
MARINE...SVR TSTM WTCH PTMC AND MD PTN OF CHES BAY.
&&
Hazardous weather outlook, Jul 7, 10:20 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT WED JUL 7 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT WED JUL 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN
MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL
HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS
IN THE LATE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Jul 7, 10:08 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT WED JUL 7 2004
MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-
SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1108 AM EDT WED JUL 7 2004
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND
WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST
LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY
LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 7, 1:01 PM EST, 1 hour 34 minutes before
MDZ010-014-071830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT WED JUL 7 2004
A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD
COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND
GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
STRIKES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHERN VIRGINIA.
Local storm report, Jul 7, 2:14 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL REISTERSTOWN 39.46N 76.81W
07/07/2004 0.75 INCH BALTIMORE MD EMERGENCY MNGR
REPORT FROM MEMA.
&&
MANNINGEvent by event
5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- July 7, 2:35 PM EST
- Where
- Montgomery County, Gaithersburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.133, -77.200
Several downed trees in the Gaithersburg area.
Flash Flood, Baltimore
- When
- July 7, 2:35 PM EST to 8:35 PM EST
- Where
- Baltimore County, Countywide
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Many roads closed across the county due to high water...especially in Reisterstown, Woodlawn, and Ownings Mills.
Hail, Baltimore
- When
- July 7, 2:41 PM EST
- Where
- Baltimore County, Reisterstown
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.467, -76.833
Penny size hail reported by the EOC.
Flash Flood, Baltimore City (C)
- When
- July 7, 2:45 PM EST to 8:00 PM EST
- Where
- Baltimore City (C) County, Woodberry
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.290, -76.612 (the zone’s center; the record gives no point)
Stores and businesses along Jones Fall were damaged due to flooding.
Thunderstorm Wind, Prince George'S
- When
- July 7, 3:27 PM EST
- Where
- Prince George'S County, Bowie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.000, -76.783
Large tree limbs down on powerlines in several locations.
Thunderstorm Wind, Anne Arundel
- When
- July 7, 3:45 PM EST
- Where
- Anne Arundel County, Ft Meade
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.067, -76.750
Several trees and powerlines down countywide.
Thunderstorm Wind, Baltimore City (C)
- When
- July 7, 4:05 PM EST
- Where
- Baltimore City (C) County, Baltimore
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.300, -76.617
Thunderstorm Wind, Baltimore
- When
- July 7, 4:09 PM EST
- Where
- Baltimore County, Essex
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.317, -76.483
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, July 7, 20042 injured · $270,000 · F1 · 54 events
- Lightning Strike in Florida, July 7, 20041 death · 1 event
- Lightning Strike in Alabama, July 7, 20041 death · 1 event
- Tornadoes and Flash Flooding in Kansas, July 7, 2004$3.6 million · F0 · 31 events
- Flash Flood and Hail in Montana, July 7, 2004$2.0 million · 1.5 in hail · 7 events
- Hail in Nebraska, July 7, 2004$1.0 million · 1.75 in hail · 3 events
- Hail in Kansas, July 7, 2004$1.1 million · 1.5 in hail · 1 event
- Hail and Damaging Winds in Virginia, July 7, 2004$53,000 · 1.75 in hail · 29 events
- Flash Flood in New York, July 7, 2004$150,000 · 1 event
- Hail and Damaging Winds in New Mexico, July 7, 2004$50,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Georgia, July 7, 2004$25,000 · 1.75 in hail · 16 events
- Tornadoes and Flood in Kansas, July 7, 20041 injured · F0 · 25 events